Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Bipolar relapse? Reduced meds.

(81 Posts)
TeaspoonAndAnOpenMind Tue 14-Oct-14 19:21:35

I have bipolar, and have been trying for months to come off my medication to try and manage it without Lithium and Aripiprizole. I know coming off meds isn't for everyone, but I wanted to try. I have been fine for literally years now on the meds, and fine on a reduced dose for months - in fact, I'll be honest and say I haven't been very faithful with my meds at all.

But these past few days I've noticed myself getting obsessive, not sleeping, listening to music all. the. time. Barely eating.

Have I failed? Has anyone come through the other side of this and worked through symptoms without having to up their meds again? I confess, I quite like where I am, I just know it's not going to be helpful in the longterm and could lead to me doing something stupid.

TeaspoonAndAnOpenMind Tue 14-Oct-14 21:02:48

bumpity needy bump

Ivytheterrible Tue 14-Oct-14 21:11:21

Hi I have bipolar but have never lasted long without meds. Just a couple of months ago I went off all mine but started to feel pretty ill after about 2 weeks (no sleep, feeling low, intrusive thoughts) so went back on my venlafaxine and aripiprazole. Have stayed off the valproate though due to weight gain but don't feel as well as I did while on it.

Sorry I can't give more hope - are you seeing a psych dr? Maybe discuss it first and see what they think.

TeaspoonAndAnOpenMind Tue 14-Oct-14 21:15:16

Thanks for replying.

Yeah, the Doc is pretty reluctant about the whole thing, but then he wanted me to stay on olanzipine which made me gain loads of weight, killed my libido and basically made me a zombie, so I'm not entirely convinced they have my best interests at heart. Which I know is probably the illness talking.

Ivytheterrible Tue 14-Oct-14 21:19:14

Maybe so. When I'm getting ill one of the first things is paranoia with health professionals forcing stuff on me and not helping me properly thanks

TeaspoonAndAnOpenMind Tue 14-Oct-14 21:29:29

smile If there was a pill that let me be normal but still have moments and times like this when I'm super productive, I'd take it. But all they do is mulch my head. Or worse do nothing to stave off the darker down moments but rob me of the highs. Ach, I sound ridiculous.

Greyhound Tue 14-Oct-14 21:39:45

Olanzapine turned me into a hippo. I went from a size 12 to an 18 within weeks.

I am a little overweight now but on other meds and feel generally ok.

Having said that, I've been a bit down lately so may need to get the meds changed again.

TeaspoonAndAnOpenMind Tue 14-Oct-14 21:44:00

Yes! to Olanzapine. I went from a size 8-10 to a size 16. Never been so miserable in my life. No disrespect intended to happy bigger ladies, I tried to like being curvy, but it just wasn't me.

Ivytheterrible Tue 14-Oct-14 22:21:54

Not ridiculous tea just the curse of bipolar I think! Such a delicate balancing act to get the meds right.

TeaspoonAndAnOpenMind Tue 14-Oct-14 22:53:52

Yeah, I was a good girl and remembered to take them tonight. <pats self on head>

Mitchy1nge Tue 14-Oct-14 23:03:25

nobody prescribing olanzapine could possibly have your best interests at heart! I think iatrogenic obesity among psych patients is an outrage that needs to be properly acknowledged.

or in other words why they can't just prescribe stuff that makes us thin and happy?

Mitchy1nge Tue 14-Oct-14 23:05:51

but hope you will be ok OP

am on a lowest ever dose of lithium (with a view to coming off entirely, after well over a decade on and off) and starting to unravel a bit, every time I try to do something I collide with a wall of paralysing anxiety, am not impressed

TeaspoonAndAnOpenMind Tue 14-Oct-14 23:11:52

that stinks. I hope you'll be able to overcome it.

this thread has been a helpful watershed for me in acknowledging I'm on a bit of a high for the first time in I can't remember when. I think I'd convinced myself I wasn't ill, that it was all made up and I was cured.

TeaspoonAndAnOpenMind Wed 15-Oct-14 13:55:44

Now I'm trying to work out whether I should call my Care coordinator. I don't know what good it will do, but they always go on and on about needing to contact them if there's any change. And I hate getting into trouble with these people.

Mitchy1nge Wed 15-Oct-14 14:05:57

do you have a good relationship with them? could it hurt to talk things over? it might help to get their views (I like and trust mine and have known her for a long time so it's an easy decision but obviously depends upon how useful yours is to you)

TeaspoonAndAnOpenMind Wed 15-Oct-14 14:10:34

Mine's a bit of a chocolate teapot, tbh. DP is worried enough to bring it up. I've asked him to wait a few days to see how it goes, but in my experience an episode like this can last a few weeks, and I just don't want an Admission. Like with everything in me, I really, really don't want to go back in to that bloody place.

TeaspoonAndAnOpenMind Wed 15-Oct-14 15:54:04

Managed the school run without clapping and jumping about too much in the playground. Just feel like I've got energy to spare. But all of it scattershot and none of it especially focused on anything helpful.

NanaNina Wed 15-Oct-14 17:17:51

Oh Tea I think you know yourself that messing with the meds is not a good idea. If your DP is worried then I think you should take notice of him as he knows you so well and can see the warning signs.

YES I think you should contact your Care Co (chocolate teapot or not) and tell him/her about the meds and what you are (or aren't taking) - you have to be honest. Mental illness is a torment for sure.

TeaspoonAndAnOpenMind Wed 15-Oct-14 17:33:39

I know. It's a combination of deliberately cutting down and honestly forgetting. Mostly forgetting, When everything is fine, I just overlook the meds and go to bed without bothering. And everything has been fine for a long time. I thought they'd made a mistake, never mind that I've been diagnosed for years.

I just don't know if I can face the silly woman and her raft of stock questions and then her cat's bum face disapproval about the meds.

NanaNina Wed 15-Oct-14 17:38:40

Ha! cat's bum face made me smile. I am lucky to have a lovely CPN. Thing is tea contacting the silly woman will be better than an admission because in my experience MH nurses on an IP ward are crap and don't give a toss about their patients. And they're probably as irritating as cat's bum face. During my last IP stay it was the NA's that were a pain - one I nicknamed the SLUG cus my friend said she had the social skills of a slug!

Also cat'sbumface is probably just doing her job.............

TeaspoonAndAnOpenMind Wed 15-Oct-14 17:45:58

yeah, but I'm worried her job will be to recommend an admission, if you get me. She's really straight laced, no sense of humour, no shades of grey with her. And the state I'm in, well, I get that it's not normal, however much I like it. I don't want to be selfish. I just want to do the right thing.

UncrushedParsley Wed 15-Oct-14 18:06:42

Very difficult one Tea. I have (reluctantly) accepted, after trying to cut down medication a few times over the years, that I need to take them. If it was a physical illness, I would not hesitate to take them, so I try to take the same attitude, but it's hard.... The beginnings of the manic phase feel so good, for me, that it is hard (and necessary) for me to remember that it can easily escalate. What starts off as me feeling 'motivated and productive' can turn into something darker. Is it possible for your DP to go with you to an appt with Bum Face? Would you feel comfortable with that and would he/she have your back?

TeaspoonAndAnOpenMind Wed 15-Oct-14 18:43:20

he's said he's phoning tomorrow. Cat's bum face will come out to me. I'll likely be on my own, DP can't have any more time off until November.

Ivytheterrible Wed 15-Oct-14 19:36:44

Let us know how you go on tea with shock cpn

Not sure if I'm going a bit high as starting to need less sleep and I have a lot of fidgety energy. Off for a late night swim soon to burn some of it off I hope. Also had to do a long walk this afternoon as couldn't sit still.

We need a bipolar support thread!

Mitchy1nge Wed 15-Oct-14 20:41:44

good luck tea, when did you last have a lithium test? maybe it's just a matter of getting back into the therapeutic range

can you think of anything that's been helpful in the past? home treatment coming to spoon feed you lorazepam a couple of times a day (yum) or, uh, that's all I can think of

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now